Tardive dyskinesia (TD) is a movement disorder and an uncommon side effect of certain medications. TD affects more than 500,000 Americans.
People experiencing TD develop uncontrollable facial tics like lip-smacking, tongue thrusting and rapid blinking.
These tics may occur due to drugs, or antipsychotics, which treat mental health conditions such as depression, bipolar disorder, or schizophrenia. An estimated 1 in 4 people who take antipsychotic (neuroleptic) medications for many years develop this condition.
There is a delay between the time someone starts taking a medication and when tardive dyskinesia develops. Most people take medication for years before developing the disorder. Symptoms sometimes go away with a change in medication.
Tardive Dyskinesia Diagnosis
Your doctor might diagnose you with tardive dyskinesia if you:
- Have taken neuroleptic medications for at least three months,
- Have signs and symptoms of tardive dyskinesia,
- and have undergone testing to rule out other conditions.
Common tests include computerized tomography (CT), magnetic resonance imaging (MRI), or positron emission tomography (PET) scans, among others, according to the Genetic and Rare Diseases Information Center.
To detect tardive dyskinesia in people who are taking neuroleptic drugs, and to track the severity of symptoms over time, doctors might also use a tool called the Abnormal Involuntary Movement Scale (AIMS). During an AIMS test, your doctor will gauge the involuntary movement throughout your body on a five-point scale, assessing the severity of movements, per Stat Pearls.
Tardive Dyskinesia Symptoms
Symptoms associated with tardive dyskinesia usually involve repetitive, involuntary movements such as:
- uncontrollable movements of the tongue, jaw, or lips;
- twisting, dancing movements of fingers or toes; and
- rocking, jerking, flexing, or thrusting of trunk or hips.
These involuntary movements will sometimes end once the medication is stopped but can last long after the medication has been discontinued and, in some cases, may even be permanent.
Because the movements that occur are not controllable, people who experience tardive dyskinesia may feel embarrassed by them or fear being in public. Many people do not know about tardive dyskinesia and this can lead to misunderstanding.
It’s largely unknown why some people who take certain types of medications develop tardive dyskinesia while other individuals don’t. However, there are risk factors that make it more likely you will develop tardive dyskinesia. The risk of developing TD rises for certain people, including:
- women who have gone through menopause,
- adults 55 years or older,
- people who have substance use disorders,
- cigarette smokers,
- those with uncontrolled diabetes,
- people of African descent,
- people who have been on higher doses of antipsychotics,
- people who have been on antipsychotics for a long period of time, and
- people who develop stiffness during antipsychotic treatment.
Some people may begin having symptoms while taking the medication while others might not experience symptoms until months after discontinuing the medication.
Tardive Dyskinesia Treatment Options
Prevention is best when it comes to tardive dyskinesia. Whenever you are prescribed a new medication, ask about the potential side effects to ensure the benefits outweigh potential risks.
Sometimes lessening the dose of the antipsychotic or stopping it all together can eliminate tardive dyskinesia symptoms, but never reduce or stop medication without speaking to your doctor first.
Some people have found that switching to a new medication will reduce or stop the symptoms as well.
Additionally, in 2017, the Food and Drug Administration (FDA) approved two medications that may be able to ease or stop symptoms of tardive dyskinesia.